My doctor put me on a medication that has done wonders to relieve the pain from spinal arthritis and bursitis. It’s almost a miracle. It has nearly eliminated the bursitis in my hips. I can stand up and walk around without little screeches of pain. Unfortunately, the side effect is that it makes me feel sick. In theory I shouldn’t be taking this medication at all. It’s a NSAID, the only kind of pill that’s almost guaranteed to produce ulcers — again.
The pain relief is wonderful. The stomach? Not so wonderful. I’m worried because of all the medications I was warned to never take, this is the latest greatest version. On the other hand, this medication was designed to deal with exactly the problems I have: spinal arthritis and bursitis — and it works.
It’s known to produce ulcers, but that is true of all NSAIDs. I lost a stomach to ulcers and I don’t think they can fix me again. I get to choose whether to be in pain and eat OR be in much less pain, but feel sick. That’s not a fair choice and no one should have to make it.
I took Vioxx until they pulled it off the market. It was causing heart problems and occasionally killing people. Then I took Celebrex — until they took it off the market too. It wasn’t killing people (mostly) but was creating ulcers — like the ones I had. I think that’s a double oops.
Here we are again, back at the next version of NSAID. It’s far more effective than the two I took before. From a pain perspective, this is the best I’ve felt in years — except for feeling sick.
Nonetheless, medical trooper that I am, I’m doing my best to find a way to work with it. I’m going to try cutting the pills in half and seeing if lowering the dosage will work. If I take three half-doses, it might not kill my stomach. That was the recommendation from my doctor and Medline: try to find the lowest effective dosage, then see how that goes.
For obvious reasons, I’m reluctant to give up on it. For equally obvious reasons, I’m afraid to keep taking it.
What fun! Choices!